Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 55, NWS Pueblo, CO

September 6, 2019Costilla County, Colorado

NWS Pueblo, CO issued this flash flood warning at Sep 6, 2019, 3:58 PM MDT for Costilla County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2019, 3:58 PM MDT (21:58 UTC)
Expired
Sep 6, 2019, 7:00 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 140 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 4:05 PM MDTFLASH FLOOD6 Sw La Veta Pass, CODELAYED REPORT: COSTILLA COUNTY EMERGENCY MANAGER REPORTED FLASH FLOOD AND ROCK SLIDE IN FORBES PARK, CO OFF THE SPRING BURN SCAR. SEVERAL DOZEN 36 INCH BOULDERS MOVED DOWN THE HILL AND A NEWLY BUILT RETENTION POND WAS NEARLY BLOWN OUT BY THE FORCE OF THE WATE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.0 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2784 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS55 KPUB 062158
FFWPUB
COC023-070100-
/O.NEW.KPUB.FF.W.0055.190906T2158Z-190907T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
358 PM MDT Fri Sep 6 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Northeastern Costilla County in south central Colorado...

* Until 700 PM MDT.

* At 356 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Spring Burn Scar south of Highway 160 in Costilla county.

Excessive rainfall over the burn scar may result in debris flow 
moving through the Wagon Creek drainage. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

This includes the following streams and drainages...West Indian
Creek...Missouri Creek...Sangre de Cristo Creek...Bear Creek and
Wagon Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3756 10520 3745 10520 3747 10529 3750 10529
      3756 10527

$$

mw
1 follow-up statement
070 
WGUS75 KPUB 070055
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
655 PM MDT Fri Sep 6 2019

COC023-070104-
/O.EXP.KPUB.FF.W.0055.000000T0000Z-190907T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Costilla CO-
655 PM MDT Fri Sep 6 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN COSTILLA COUNTY WILL
EXPIRE AT 700 PM MDT...

The heavy rain has ended, and latest computer guidance indicates no 
additional heavy rain is expected this evening. Flooding is no 
longer expected to pose a threat the rest of this evening or later 
tonight. Please continue to heed any remaining road closures.

LAT...LON 3756 10520 3745 10520 3747 10529 3750 10529
      3756 10527

$$

Hodanish

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:31 PM MDT, 27 minutes earlier.

Area forecast discussion, Sep 6, 3:31 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
331 PM MDT Fri Sep 6 2019

.SHORT TERM...(This evening through Saturday)
Issued at 257 PM MDT Fri Sep 6 2019

A disturbance will continue moving east over the state this evening,
helping to kick of additional showers/tstms.  Numerous showers and
tstms have been occurring along the Continental Divide this
afternoon and increasing chances for thunderstorms can be expected
over the eastern mtns and I-25 corridor this evening, and maybe even
a little farther east, like into Crowley and Otero Counties. By
about midnight most of the precip should end, but it is possible
that a few lingering showers could continue into the late night
hours along the Continental Divide.

Sat a weak front pushes south into southeast CO and may get hung up
over the far southern areas.  Scattered to numerous showers and
tstms are expected Sat afternoon across the mtns, with scattered
activity in the high valleys and I-25 corridor.  The boundary over
the southern portions of the plains will likely become the focus for
isolated to scattered storms across that area in the afternoon and
evening.  Temps on Sat should reach highs in the mid 80s to mid 90s
over the I-25 corridor and southeast plains, and in the upper 70s to
lower 80s in the high valleys.  These highs are still above average
for the southeast plains, but around average in the high valleys.

.LONG TERM...(Saturday night through Friday)
Issued at 257 PM MDT Fri Sep 6 2019

Saturday night...

Showers and thunderstorms mentioned in the short term discussion
will be ongoing across much of the forecast area at 00Z. This
activity will continue to shift east through the night, ending
across all areas by around 09Z. Instability and shear will continue
to be too weak to support severe convection, and will only weaken
into the evening. However, a few strong storms, especially early
on in the evening, will be capable of producing strong wind gusts to
55 mph, small hail, and heavy rainfall, in addition to cloud to
ground lightning. Flash flooding over burn scars will be possible.
Temperatures will fall to the mid 50s to low 60s across the plains,
and 40s in the high valleys.

Sunday...

A fairly potent and negatively tilted trough will swing east-
northeast across the Great Basin and Colorado bringing precipitation
chances to most of southern Colorado. TPW ahead of the trough
will be near to above normal across all of southern Colorado,
with southerly low level flow increasing surface dew points into
the mid 50s across the eastern plains. QG forcing associated with
the trough and strong daytime heating will kick off thunderstorms
over the high terrain by early afternoon. Thunderstorm activity
will expand east across the high valleys and onto the I-25
corridor and eastern plains during the afternoon under decent
steering flow and continued large scale forcing from the trough.
Storms will end from west to east during the evening, with the
last storms ending over the far eastern plains by around 09Z.
Given abundant atmospheric moisture and strong forcing, heavy
rainfall and flash flooding will be a concern over area burn scars
and urban areas. All storms will also be capable of producing
cloud to ground lightning, small hail, and gusty winds. The best
combination of CAPE and shear will likely be present across El
Paso County and the plains north of HWY 50 where mid level flow
will be stronger. SPC has this area in a Day 3 Marginal. Storms
in those areas could be severe, producing hail over 1" in diameter
and wind gusts over 60 mph. Highs on Sunday will reach around 90
across the plains, low 80s in Colorado Springs, and 70s to low
80s in the high valleys.

Monday through Tuesday...

Dry air will push in behind the Monday trough, and along with no
significant disturbances in westerly to southwest flow aloft, will
result in significantly drier conditions to start the work week
compared to over the weekend. The best chance for an isolated
thunderstorm on Monday will be over the far eastern plains along a
dryline within abundant low-level moisture. On Tuesday, a weak
shortwave within southwest flow should push northeast across the
Great Basin, clipping western Colorado. This feature could help
keep off isolated to widely scattered showers and storms over the
Continental Divide. There is also potential for an isolated storm
near the Kansas border again along a dryline. Temperatures both
days will be around 90 across the plains, mid 80s in Colorado
Springs, and 70s in the high valleys.

Wednesday through Friday...

Models agree to dig a deeper trough into the northern Great Basin
on Wednesday, with a closed upper low developing and lifting
northeast into Wyoming by Wednesday evening. This feature will
send a cold front down the eastern Colorado plains Wednesday
night. The strongest QG forcing with this trough currently looks
to be too far north of the forecast area to bring significant
weather to southern Colorado per latest deterministic and ensemble
forecast guidance. The best chances for shower and thunderstorm
development looks to be over the COntinental Divide, especially
areas north, and along the Palmer Divide. A shift of the trough
further south would increase chances, but this is appearing less
and less unlikely given recent model trends. Model solutions begin
to diverge thereafter, increasing uncertainty in the forecast,
but it looks like the atmosphere dries out again in the wake of
the Wednesday trough, with no disturbances of significance
pushing near Colorado.

While temperatures on Wednesday should be similar to those early in the
week, those for Thursday and Friday should be noticeably cooler
behind the Wednesday system. Highs across the plains will likely
fall into the low to mid 80ss, while the high valleys will remain
well into the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 257 PM MDT Fri Sep 6 2019

KALS, KCOS and KPUB could all see showers and thunderstorms this
evening, with brief heavy rain and gusty outflow winds being the
main threats.  Storms will again be possible Sat afternoon and
evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...LINE
AVIATION...28
Hazardous weather outlook, Sep 6, 11:29 AM MDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1129 AM MDT Fri Sep 6 2019

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1129 AM MDT Fri Sep 6 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected over
the mountains and high valleys this afternoon and evening, with
the highest coverage along the Continental Divide and the Pikes
Peak Region. Late this afternoon or early this evening, storms
are expected to move over the I-25 corridor. Storms today will be
slow moving, leading to the potential for locally heavy rainfall,
and possible flash flooding, especially if storms form or move
across the more recent burn scars. Other storm threats will be
lightning, and gusty outflow winds up to 50 mph, with small hail
also being possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cooler temperatures with widespread shower and thunderstorm
activity will continue through Sunday, as several weather systems
dig into the Great Basin and then continue across the Rockies.
Storm threats through the weekend will include locally heavy
rainfall and gusty outflow winds, with small hail also being
possible in stronger storms. Flash flooding could also occur if
locally heavy rain moves over recent burn scars.

Storm activity will become more isolated beginning Monday. The
main storm risks during this time-frame will be lightning and
gusty winds to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and early this evening from the I-25
corridor and westward.

28/28

In the hours before

Special weather statement, Sep 6, 1:17 PM MDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
117 PM MDT Fri Sep 6 2019

COZ060>062-062000-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
117 PM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAFFEE COUNTY UNTIL 200
PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cottonwood Pass, or 31 miles northeast of Gunnison, moving northeast
at 20 mph.

Moderate to heavy rain, small hail and winds in excess of 40 mph
will be possible with this storm. The moderate to heavy rain could
produce localized mudslides across the Chalk Cliffs.

Locations impacted include...
Buena Vista, Alpine and St Elmo.

LAT...LON 3900 10622 3875 10612 3867 10643 3870 10645
      3871 10643 3872 10642 3882 10642 3882 10638
      3889 10632 3891 10633 3891 10638
TIME...MOT...LOC 1913Z 243DEG 19KT 3880 10644

mw
Special weather statement, Sep 6, 2:48 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
248 PM MDT Fri Sep 6 2019

COZ065-069-062115-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
248 PM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 315
PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Saguache, or 26 miles southwest of Hayden Pass Burn Scar, moving
northeast at 25 mph.

Heavy rain, half inch hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Saguache.

LAT...LON 3798 10618 3811 10627 3829 10600 3809 10584
TIME...MOT...LOC 2048Z 239DEG 24KT 3808 10615

mw
Special weather statement, Sep 6, 3:23 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
323 PM MDT Fri Sep 6 2019

COZ076-077-062200-
Western/Central Fremont County Below 8500 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
323 PM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL
400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm near
Howard, or 15 miles north of Hayden Pass Burn Scar, moving northeast
at 15 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Waugh Mountain.

LAT...LON 3846 10584 3856 10588 3868 10564 3850 10556
TIME...MOT...LOC 2123Z 245DEG 12KT 3852 10581

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:14 PM MDTSpecial Weather StatementPUBFremont16 min
Sep 6, 1:17 PM MDTSpecial Weather StatementPUBChaffee43 min
Sep 6, 2:04 PM MDTAreal Flood AdvisoryPUBChaffee116 min
Sep 6, 2:48 PM MDTSpecial Weather StatementPUBSaguache27 min
Sep 6, 3:23 PM MDTSpecial Weather StatementPUBFremont37 min
Sep 6, 4:02 PM MDTSpecial Weather StatementPUBFremont43 min
Sep 6, 4:11 PM MDTSpecial Weather StatementPUBFremont49 min
Sep 6, 4:51 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Sep 6, 5:07 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Sep 6, 5:25 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Sep 6, 5:33 PM MDTSpecial Weather StatementPUBEl Paso42 min
Sep 6, 5:48 PM MDTAreal Flood AdvisoryPUBEl Paso117 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.